Missouri, 2008

Hail in Missouri, May 13, 2008

May 13, 2008 · NWS LSX · 3 events in 1 county or zone

A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A few early evening thunderstorms dropped hail up to 1 inch on parts of the St. Louis Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 5:37 PM CST, 5 minutes earlier.

Area forecast discussion, May 13, 5:37 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT TUE MAY 13 2008

.DISCUSSION...
/351 PM CDT TUE MAY 13 2008/
SEVERAL WAVES OF SCATTERED ELEVATED THUNDERSTORMS WHICH HAVE
TRAVERSED PORTIONS OF THE AREA TODAY HAVE MUDDIED THE FORECAST FOR
TONIGHT. THE ASSOCIATED CLOUD COVER AND COOL AIR FROM THE
THUNDERSTORMS HAVE HAMPERED WARMING OVER MUCH OF EASTERN MO AND IL.
THIS SEEMS TO BE THE STORY THIS SPRING WHEN WE GET A DECENT COLD
FRONTAL PASSAGE. ANYWAY THERE WILL BE SOME LOW LEVEL AIR MASS
RECOVERY THOUGH THE REMAINDER OF THE AFTERNOON BUT IT WILL BE
MINIMAL AND LOW LEVEL ADVECTIVE PROCESSES WILL HAVE TO CONTRIBUTE
TONIGHT AND COMBINE WITH THE STEEP LAPSE RATES THAT STILL REMAIN IN
PLACE VIS THE 18Z SGF/TOP SOUNDINGS.  THE ANTICIPATION IS STILL THAT
SCATTERED CONVECTION WILL DEVELOP ALONG THE COLD FRONT LATER THIS
AFTERNOON INTO EARLY EVENING ACROSS WRN MO AND SE KS ONCE THE CAP IS
BROKEN WHERE THE BEST SFC BASED INSTABILITY RESIDES...AND THIS
ACTIVITY SHOULD GROW UPSCALE INTO SEVERAL LINES OR CLUSTERS AS THEY
MOVE EASTWARD IN ASSOCIATION WITH DEEPENING LARGER SCALE ASCENT IN
TANDEM WITH THE MIGRATING COLD FRONT.  GIVEN THE STEEP LAPSE RATES I
STILL CANT RULE OUT ISOLD/SCT ELEVATED STORMS WELL AHEAD OF THE
COLD FRONT BUT DONT THINK THIS WILL REALLY BE THE MAIN PLAYER TNGT.
THE SEVERE WEATHER THREAT ISNT VERY CLEAR.  ANY ELEVATED STORMS
COULD PRODUCE SOME HAIL BUT OTHER THAN THAT THE BEST SEVERE
POTENTIAL WOULD APPEAR TO BE CONFINED TO CENTRAL MO THIS
EVENING...WITH A MORE ISOLD THREAT ACROSS THE REMAINDER OF THE
AREA.

THE FRONT SHOULD RESIDE FROM CENTRAL IL INTO SE MO AT DAYBREAK ON
WEDNESDAY WITH AN ATTENDANT THREAT OF RESIDUAL SHOWERS AND
THUNDERSTORMS MAINLY IN THE MORNING HOURS.  BY AFTERNOON THE FRONT
SHOULD BE SETTLING SOUTH/SOUTHEAST WITH WEAK HIGH PRESSURE SLIDING
INTO THE MID MS VLY.

ATTENTION THEN TURNS TO THE UPR LOW/TROF IN THE SRN STREAM PRESENTLY
INVOF OF THE DESERT SOUTHWEST.  THE MODELS ARE ALL IN AGREEMENT THAT
A SFC LOW WILL DEVELOP ON THE WRN EXTENSION OF THE FRONT ACROSS THE
SRN PLAINS WED NGT...WITH THE SFC LOW TRACKING NEWD ACROSS THE
LOWER MS VLY ON THURS AND INTO THE OH VLY BY FRIDAY MORNING. IN
RESPONSE TO THE LARGE SCALE ASCENT WITH THE TROF/LOW AND MID
LEVEL FRONTOGENETIC FORCING...A SIZABLE SHIELD OF DEFORMATION
ZONE PRECIPITATION SHOULD EVOLVE. THE TIMING...ONSET...AND NRN
EXTENT OF THE PCPN ARE THE BIGGEST UNCERTAINTIES AND WHERE THE
MODELS DIFFER. THE GFS IS THE FASTEST AND FURTHEST NORTH AND ATTM
HAS BEEN TONED DOWN A BIT IN FAVOR OF THE NAM AND LATEST SREF. IN
THIS SCENARIO I EXPECT A SHIELD OF RAIN TO JUST BE SPREADING INTO
CENTRAL AND SE MO IN THE PREDAWN HOURS ON THURSDAY...AND MOVE NEWD
ENCOMPASSING MUCH OF THE SRN 2/3RDS OF THE CWA DURING THE DAY. THE
CLOUDS AND RAIN WILL MAKE FOR A COOL DAY WITH TEMPS ONCE AGAIN
WELL BLO NORMAL.

IN THE EXTENDED WE ARE STILL LOOKING AT A WEST COAST RIDGE
DOMINATING AND AN ERN U.S. TROF.  THE POSITION AND DEPTH OF THE ERN
TROF REMAINS UP IN THE AIR AND THE GUIDANCE HAS GENERALLY BEEN
SHOWING MORE NWLY FLOW ALOFT THAN NLY AND A TREND TOWARDS SLIGHTLY
WARMER TEMPERATURES.  I FOLLOWED SUITE IN THIS REGARDS.  THERE CUD
BE SOME SCT SHRA IMPACTING PORTIONS OF THE AREA SAT AND BEYOND BUT
THE PSN AND YO-YOING MODEL FCSTS LEAD TO VERY LIMITED CONFIDENCE AND
THEREFORE HAVE LEFT THE FCST DRY.

GLASS
&&

.AVIATION...
/635 PM CDT TUE MAY 13 2008/
FOR THE 00Z TAFS...COLD FRONT EXTENDED FROM NORTH CENTRAL WISCONSIN
...SOUTHWESTWARD THROUGH WESTERN MO THEN INTO OKLAHOMA AS OF 23Z.
FRONT WILL MOVE ACROSS THE AREA DURING THE FIRST HALF OF THE TAF
FORECAST PERIOD. LINE OF SEVERE STORMS JUST AHEAD OF FRONT FORMING
OVER SOUTHEASTERN KS WILL CONTINUE TO TRACK NORTHEASTWARD THIS
EVENING INTO MISSOURI. MOVEMENT IS SLOWER THAN ORIGINALLY
FORECAST...SO BACKED OFF ON TIMING OF THE LINE...THOUGH HAVE
SCATTERED ACTIVITY FIRING IN WARM SECTOR...ESPECIALLY NEAR KSUS
AND KSTL. SO HAVE VCNTY TS MENTIONED INITIALLY BEFORE MAIN LINE
COMES THROUGH. CIGS/VSBYS TO LOWER TO MVFR WITH ACTIVITY AND
REMAIN MVFR TIL MID MORNING WHEN SC DECK BREAKS UP WELL BEHIND
FRONTAL BOUNDARY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 3:09 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT TUE MAY 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
409 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT SWEEPS THROUGH
THE REGION. A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. WHILE A SEVERE STORM IS POSSIBLE ACROSS THE
ENTIRE REGION...THE GREATEST THREAT OF SEVERE WEATHER WILL RESIDE
ACROSS CENTRAL MISSOURI THIS EVENING.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI
AND EXTREME SOUTHWEST ILLINOIS ON WEDNESDAY MORNING AS THE COLD
FRONT MOVES OUT OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AS A NEW STORM
SYSTEM MOVES ACROSS THE AREA.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, May 13, 11:53 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00086

SIPPRELL
Local storm report, May 13, 11:56 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00087

SIPPRELL
Local storm report, May 13, 12:26 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.75 INCH       MARION             MO   TRAINED SPOTTER

            S SIDE OF HANNIBAL ON THE MARION...RALLS COUNTY
            LINE...200 CARS IN PARKING LOT DAMAGED

&&

EVENT NUMBER 00088

MILLER
Local storm report, May 13, 4:57 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             TROY                    38.98N  90.98W
05/13/2008  E0.88 INCH       LINCOLN            MO   NWS EMPLOYEE

0544 AM     HAIL             HAWK POINT              38.97N  91.13W
05/13/2008  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

0705 AM     HAIL             HOUSE SPRINGS           38.42N  90.57W
05/13/2008  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

0810 AM     HAIL             1 N COLUMBIA            38.47N  90.23W
05/13/2008  E0.75 INCH       MONROE             IL   PUBLIC

0854 AM     HAIL             MODOC                   38.05N  90.04W
05/13/2008  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

0856 AM     HAIL             MODOC                   38.05N  90.04W
05/13/2008  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

            COVERING THE GROUND AND COMING DOWN HARD.

0937 AM     HAIL             BLOOMSDALE              38.01N  90.22W
05/13/2008  E1.00 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

1015 AM     HAIL             1 W SHELBINA            39.69N  92.06W
05/13/2008  E0.75 INCH       SHELBY             MO   LAW ENFORCEMENT

1037 AM     HAIL             1 W STE. GENEVIEVE      37.97N  90.07W
05/13/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

1042 AM     HAIL             STE. GENEVIEVE          37.97N  90.05W
05/13/2008  E0.75 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

1129 AM     HAIL             1 W HANNIBAL            39.71N  91.40W
05/13/2008  E0.75 INCH       MARION             MO   TRAINED SPOTTER

1133 AM     HAIL             1 N HANNIBAL            39.72N  91.38W
05/13/2008  E1.00 INCH       MARION             MO   TRAINED SPOTTER

1155 AM     HAIL             5 W BELLEVILLE          38.53N  90.10W
05/13/2008  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

1201 PM     HAIL             3 E PAYSON              39.82N  91.19W
05/13/2008  E0.75 INCH       ADAMS              IL   EMERGENCY MNGR

1205 PM     HAIL             4 NW BELLEVILLE         38.57N  90.06W
05/13/2008  M0.88 INCH       ST. CLAIR          IL   FIRE DEPT/RESCUE

1215 PM     HAIL             FAIRVIEW HEIGHTS        38.60N  90.00W
05/13/2008  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

1229 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E0.75 INCH       MARION             MO   AMATEUR RADIO

1231 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.00 INCH       MARION             MO   TRAINED SPOTTER

1233 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.25 INCH       MARION             MO   TRAINED SPOTTER

1234 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  M1.25 INCH       MARION             MO   TRAINED SPOTTER

1252 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

1256 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.25 INCH       ADAMS              IL   TRAINED SPOTTER

0123 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.75 INCH       MARION             MO   TRAINED SPOTTER

            S SIDE OF HANNIBAL ON THE MARION...RALLS COUNTY
            LINE...200 CARS IN PARKING LOT DAMAGED

&&

EVENT NUMBER 00063 00062 00066 00068 00069 00070 00071 00072 00076
00073 00074 00075 00077 00078 00080 00081 00082 00083 00084 00085
00086 00087 00088

BRITT

The radar

The St Louis radar (KLSX), 38 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
May 13, 5:42 PM CST
Where
St. Louis County, 1 mi NW of Mehlville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.510, -90.313

Hail, St. Louis

When
May 13, 5:45 PM CST
Where
St. Louis County, Affton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -90.330

Hail, St. Louis

When
May 13, 5:50 PM CST
Where
St. Louis County, Sappington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -90.400

Trained spotters reported 3/4 inch hail in the Sunset Hills area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100405, 100404, 100406.